Pages Navigation Menu

Toronto police issue safety alert after four suspected fentanyl deaths

  Toronto police say there have been four deaths due to fentanyl and 20 incidents of fentanyl overdose since Thursday [within three days]. “Toronto police have issued a public safety alert after four deaths likely caused by fentanyl overdose in the past three days in downtown Toronto. Police said there have been four fatalities and 20 overdose incidents since Thursday. The most recent incident was on Saturday when a woman was found dead in a stairwell near Queen St. E and Trefann St. A 27-year-old man died on Thursday in the area of Queen St. W. and Bathurst St., where he allegedly overdosed on heroin laced with fentanyl, a powerful opioid that’s about 50 times stronger than heroin…” — excerpt from thestar.com, by Bryann Aguilar, Alanna Rizza. July 29, 2017. Read the full article, here. Mayor John Tory comments...

Read More

A highly successful treatment for opioid addiction. But stigma is holding it back.

“Medication-assisted treatment is often called the gold standard of addiction care. But much of the country has resisted it. If you ask Jordan Hansen why he changed his mind on medication-assisted treatment for opioid addiction, this is the bottom line. Several years ago, Hansen was against the form of treatment. If you asked him back then what he thought about it, he would have told you that it’s ineffective — and even harmful — for drug users. Like other critics, to Hansen, medication-assisted treatment was nothing more than substituting one drug (say, heroin) with another (methadone).”  – Updated by German Lopez, Vox.com Read the full article here on website:...

Read More

Prescription Heroin for Addiction Treatment

Did you know that the government of Canada has approved the prescription of pharmaceutical-grade heroin as a treatment for severe addiction? The new drug guidelines allows doctors to issue prescriptions for patients who have not responded well to conventional addiction treatment methods. Can this be really the solution for drug addiction? The Implications What does this new guidelines mean? This means that treatment clinics can expand specialized heroin maintenance programs to allow addicts to come in a maximum of 3 times daily to get their prescribed injections. The free heroin maintenance can be received without legal implications. This is a unique program that is enforced in the United States and Canada, which is similar in approach in 8 European countries. This move is actually a reversal of government policies implemented in previous administrations and seen as a softening of...

Read More

How pharmacists are becoming the first line of defence against opioid overdoses

. “I have had patients I’ve trained who’ve used kits to save people’s lives in the community.” “People who are concerned a friend or loved one could overdose on opioid drugs like heroin or fentanyl can turn to their pharmacists for help. Since June 24, kits containing naloxone – a drug that reverses overdose effects – have been available to pharmacists to give out to Ontario health card holders for free over the counter.” By Kate Bueckert, Amanda Margison, CBC News. Read full article,...

Read More

How to use a Naloxone opioid overdose kit

. The kits are available prescription-free at Ont pharmacies. Could you use one in an emergency? . Since anti-overdose kits for opioids were made available in pharmacies in June 2016, Ontario’s ministry of health has distributed 12,000 Naloxone packages to more than 1,400 locations across the province. Here’s what pharmacists at the Canadian Addiction Treatment Pharmacy want you to know about using a Naloxone kit correctly. .   Call 911 Even if you have an Naloxone kit, don’t wait to call for help. Contact emergency services right away. Make sure it is an opioid overdose Naloxone is effective in counteracting opioids like fentenyl and oxycodone, not cocaine or crystal meth. Know how to spot the signs of an opioid overdose: look for small pupils, laboured or no breathing and extremities that are turning blue. The person must be unresponsive...

Read More